Alert archive / Florida / Freeze Warnings in 2018

Freeze Warning 4, NWS Melbourne, FL

January 17, 20185 counties in Florida

NWS Melbourne, FL issued this freeze warning at Jan 17, 2018, 9:43 AM EST for 5 counties in Florida. It took effect at Jan 18, 2018, 1:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 9:43 AM EST (14:43 UTC)
In effect from
Jan 18, 2018, 1:00 AM EST
Expired
Jan 18, 2018, 9:00 AM EST
In force
8 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS72 KMLB 171443
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
943 AM EST Wed Jan 17 2018

FLZ058-147-171545-
/O.CAN.KMLB.FZ.A.0003.180118T0600Z-180118T1400Z/
Okeechobee-Northern Brevard County-
Including the cities of Basinger, Fort Drum, Okeechobee, Cocoa, 
and Titusville
943 AM EST Wed Jan 17 2018

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Melbourne has cancelled the
Freeze Watch. 

While a few normally colder sheltered spots may see lows near 
freezing tonight in northern Brevard and Okeechobee counties, most
locations in these counties should see minimum temperatures in 
the mid 30s. Therefore the Freeze Watch is cancelled for these 
areas. 

$$

FLZ041-044>046-053-141-144-181400-
/O.UPG.KMLB.FZ.A.0003.180118T0600Z-180118T1400Z/
/O.NEW.KMLB.FZ.W.0004.180118T0600Z-180118T1400Z/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Osceola-Coastal Volusia County-Southern Lake County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Celebration, Kissimmee, Saint Cloud, 
Daytona Beach, New Smyrna Beach, Ormond Beach, Clermont, 
Mascotte, and Groveland
943 AM EST Wed Jan 17 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST THURSDAY...

The National Weather Service in Melbourne has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM EST Thursday. The
Freeze Watch is no longer in effect. 

* TEMPERATURE...Overnight low temperatures are expected to drop
  into the upper 20s in northern Lake and northwest Volusia
  counties and into the lower 30s along the Interstate 4 corridor,
  including Osceola County. The longest duration of temperatures 
  at or below freezing is forecast to be 4 to 6 hours for northern
  Lake and interior Volusia counties, possibly as much as 8 hours
  in a few normally colder sheltered spots. A Freeze of 2 to 3 
  hours is expected elsewhere. 

* IMPACTS...Temperatures at or below freezing can kill sensitive 
  vegetation and may freeze exposed water pipes. Portable plants 
  may need to be brought indoors to a warmer location, or 
  considering covering sensitive vegetation as needed. Small 
  animals should be adequately cared for, or brought indoors if 
  needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
243 
WWUS72 KMLB 180857
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
357 AM EST Thu Jan 18 2018

FLZ041-044-141-144-181400-
/O.NEW.KMLB.FZ.A.0004.180119T0800Z-180119T1300Z/
/O.CON.KMLB.FZ.W.0004.000000T0000Z-180118T1400Z/
Inland Volusia County-Northern Lake County-Coastal Volusia County-
Southern Lake County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Daytona Beach, New Smyrna Beach, 
Ormond Beach, Clermont, Mascotte, and Groveland
357 AM EST Thu Jan 18 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING...

...FREEZE WATCH ISSUED FOR LATE TONIGHT THROUGH FRIDAY MORNING...

The National Weather Service in Melbourne has issued a Freeze
Watch, which is in effect from late tonight through Friday
morning. 

* TEMPERATURE...Overnight low temperatures have already dropped
  into the lower to middle 30 across the warning area, with some
  upper 20s in rural sheltered spots. Lows will reach the upper 
  20s in northern Lake and northwest Volusia counties, with a few 
  middle 20s possible. Temperature durations of 4 to 6 hours at or
  below freezing are expected in north Lake and interior Volusia 
  counties, with 6 to 8 hours in normally colder sheltered spots.
  
  Freezing temperatures will be possible once again late tonight 
  into early Friday morning.

* IMPACTS...Temperatures at or below freezing can kill sensitive 
  vegetation and may freeze exposed water pipes. Portable plants 
  may need to be brought indoors to a warmer location, or 
  considering covering sensitive vegetation as needed. Small 
  animals should be adequately cared for, or brought indoors if 
  needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

FLZ045-046-053-181400-
/O.CON.KMLB.FZ.W.0004.000000T0000Z-180118T1400Z/
Orange-Seminole-Osceola-
Including the cities of Apopka, Maitland, Orlando, Winter Park, 
Union Park, Altamonte Springs, Casselberry, Oviedo, Sanford, 
Winter Springs, Celebration, Kissimmee, and Saint Cloud
357 AM EST Thu Jan 18 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURE...Overnight low temperatures have already dropped
  into the lower to middle 30 across the warning area, with some
  readings around 30 degrees in rural sheltered spots north of
  Interstate 4. Lows will reach the lower 30s across the warning
  area, with a few upper 20s possible in sheltered spots. A freeze
  duration of 2 to 4 hours is expected in most areas.

* IMPACTS...Temperatures at or below freezing can kill sensitive 
  vegetation and may freeze exposed water pipes. Portable plants 
  may need to be brought indoors to a warmer location, or 
  considering covering sensitive vegetation as needed. Small 
  animals should be adequately cared for, or brought indoors if 
  needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 17, 3:49 AM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Jan 17, 3:49 AM EST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
349 AM EST Wed Jan 17 2018

.DISCUSSION...

...Wind Chill Advisories Issued For All of East Central Florida
for Tonight...

...Freezing Temperatures Look Increasingly Likely for Lake and
Volusia Counties...

...Freeze Watch for Tonight Expanded Southward...

Current...Arctic cold front has pushed across the eastern Florida
panhandle and is encroaching upon peninsular north Florida early
this morning. To the south of the front, the high pressure ridge has
all but collapsed, with a light N-NW drainage flow in place across
ECFL. 3AM temps were in the U40s-L50s north/central and M50s south.

Today-tonight...well-advertised Arctic front will plow southward
across the peninsula this afternoon, moving south of Lake Okeechobee
early in the evening. Early afternoon highs will only reach L-M60s
across north Lake/Volusia, and U60s-L70s from early to mid afternoon
to the south. Strong post-frontal CAA with increasing/breezy NW/NNW
winds through tonight, which will allow temps to plummet into the
30s for most areas, with widespread WCIs in the 20s over all but the
immediate Treasure Coast (near the ICW/over the barrier islands) by
sunrise Thursday.

Latest temperature guidance indicates freezing temps remain most
likely across Lake/Volusia Counties, while near-freeing (33-34F)
temps reach well down into the interior. The Freeze Watch has
been expanded to include Northern Brevard/Osceola/Okeechobee
Counties. Min temps in the 33-35F range also possible over rural
interior Brevard/Indian River Counties.

Thu-Thu night...High pressure will center over the ARKLATEX region
as ridge axis noses east toward the Carolina coast overnight
Thursday. Even with plentiful sunshine Thu, temps will struggle to
peak around 50 across the far north CWA, to mid 50s central and
upper 50s/near 60 far south. Synoptic pattern will favor a weak
drainage (NW) flow during the second half of Thu night, with
radiational cooling allowing min temps to drop into the 30s across
inland locales as well as to the coast north of the Cape. Do not
anticipate the need for a freeze watch/warning, however isolated,
wind-protected areas across Lake and interior Volusia counties may
briefly approach/reach freezing around sunrise. With boundary
layer flow veering to an along-shore component across the
north/central coastal plain and slight onshore component farther
south, min temps from the Cape southward likely to remain in the
40s (perhaps even lower 50s along the Martin coast).

Fri-Sat...shortwave ridge develops aloft Fri in advance of mid-
level disturbance which weakens as it approaches the central Gulf
Coast Sat. Meanwhile, surface high builds slowly eastward across
lower Gulf states and the FL panhandle. Light NE gradient flow
Fri veers more easterly Sat and begins to tap region of higher
moisture upstream across the Bahamas. Warming trend will commence
with maxs Fri jumping 8-10 degrees compared with Thu, yet still
remaining below normal, especially along the coast from the Cape
northward where trajectory over very cold shelf waters will limit
temps to the upper 50s. Elsewhere 60s. Not as cold Fri night, but
with a large temp gradient from NW interior (upper 30s) to SE
coast (mid to upper 50s). Max temps Sat returning closer to
normal, albeit still a few degrees below. Coolest along the coast
from the Cape northward where temps will peak in the mid 60s.

Sun-Tue...Weak disturbance aloft weakens further as it reaches SE
coast. Next mid-latitude trough broadens as it extends from Great
Lakes region to SE US. This system likely to drag a weakening cold
front into the peninsula sometime between late Mon and late Tue.
Front expected to slow as it approaches/reaches CWA as trough axis
deamplifies. Small shower chance introduced to forecast Sun (SE
CWA), continuing Mon (areawide), with period of considerable
cloudiness and scattered showers Tue when frontal boundary
most likely reaches/slows across CWA. Temps continue to moderate
as winds acquire a more southerly component. Climo temps forecast
Sun, then a few degrees above normal Mon before returning to a
little below normal Tue due to clouds/showers and slight cold air
advection with N/NE wind shift.

&&

.AVIATION...VFR. Gusty NW winds from around 310/13G19KT veering to
330-340/8-12KT tonight.

&&

.MARINE...
Today-tonight...NW-N winds 10-12KT increase and back slightly to NW
at near 20KT with initial post frontal surge. Winds veer again to
NNW as they increase further to 20-25KT tonight. Seas build to 6-8FT
near shore and 8-10FT offshore. A SCA will go into effect this
afternoon for the entire MAOR, with a cautionary Statement in place
up until then.

Thu-Thu night...Strong post-frontal Northerly flow veers NE
overnight and lessens markedly as surface high noses east toward
the coast north of the area. Seas 5-7 ft nearshore and 8-10 ft
offshore Thu morning subside steadily through the
afternoon/overnight as winds relax significantly. Seas 3-4 ft
nearshore and 4-6 ft offshore by daybreak Fri.

Fri-Sun...Surface high builds eastward, becoming centered over the
FL panhandle Fri, then departing into the western Atlantic over
the weekend, with ridge axis becoming established near 30 degrees
latitude. Extended period of favorable boating as winds become
light NE/E Fri, E 5-10 kt Sat and E 10 kt Sun. Seas 3-4 ft Fri,
except up to 5 ft over the Gulf Stream during the day, subsiding
further to 2 ft or less nearshore and up to 3 ft offshore over the
weekend.

&&

.FIRE WEATHER...
Thu...Dewpoints have trended a litle lower than previous guidance,
which should result in min RH reaching 30-35 percent far inland,
mainly Lake County, even with high temps only reaching near 50
degrees. N/NE winds will be less than 10 mph.

Fri...While dewpoints begin to recover some, so do max temps.
Result should be one more afternoon of min RH near 35 percent over
far interior, mainly Lake County. Light N/NE winds 5 mph or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  32  49  35 /   0   0   0   0
MCO  67  33  53  37 /   0   0   0   0
MLB  70  36  55  43 /   0   0   0  10
VRB  70  38  57  45 /   0   0  10  10
LEE  63  30  51  34 /   0   0   0   0
SFB  66  33  51  36 /   0   0   0   0
ORL  66  33  52  38 /   0   0   0   0
FPR  71  39  58  45 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Chill Advisory from 4 AM to 9 AM EST Thursday for Martin-
     St. Lucie.

     Freeze Watch from late tonight through Thursday morning for
     Coastal Volusia County-Inland Volusia County-Northern
     Brevard County-Northern Lake County-Okeechobee-Orange-
     Osceola-Seminole-Southern Lake County.

     Wind Chill Advisory from 10 PM this evening to 10 AM EST
     Thursday for Coastal Volusia County-Inland Volusia County-
     Northern Lake County-Orange-Seminole-Southern Lake County.

     Wind Chill Advisory from 1 AM to 10 AM EST Thursday for Indian
     River-Northern Brevard County-Okeechobee-Osceola-Southern
     Brevard County.

AM...Small Craft Advisory from 4 PM this afternoon to 4 PM EST
     Thursday for Flagler Beach to Volusia-Brevard County Line 0-
     20 nm-Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Cristaldi
LONG TERM....Spratt
Hazardous weather outlook, Jan 17, 5:15 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
515 AM EST Wed Jan 17 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
515 AM EST Wed Jan 17 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.EXCESSIVE COLD IMPACT...
A strong, Arctic cold front will sweep through central Florida
this afternoon. Behind the front, another surge of very cold air
will spill across east central Florida on gusty northwest to north
winds, which will increase to around 15 MPH through tonight.

Low temperatures in the upper 20s are expected across northern
Lake and Volusia Counties, and in the lower 30s from around the
Interstate 4 corridor southward over the interior to near Lake
Okeechobee. A Freeze Watch is in effect for this area.

In addition, the combination of cold temperatures and the gusty
northwest to north winds will result in wind chill readings in
the 20s across most of the region, except for the immediate
Treasure Coast and barrier islands. A Wind Chill Advisory is in
effect for all of east central Florida tonight.

If you will be outside from this evening through sunrise, be sure
to dress appropriately for the cold weather, including a hat and
gloves. Listen for possible Freeze Warnings that may be issued
later today.

.WIND AND SEA IMPACT...
Northwest to northwest winds of around 15 knots will increase to
20 to 25 knots by late tonight, with seas of 4 to 6 feet this
morning building to 6 to 8 feet near shore and up to 10 feet well
offshore, especially over the Gulf Stream. Small Craft Should
Exercise Caution this morning and early this afternoon. By late
afternoon, a Small Craft Advisory will go into effect through
tonight.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate risk of Rip
Currents within the chilly surf of the central Florida Atlantic
beaches today. The threat will be highest from 11 AM through 5 PM
due to tidal effects. Check with beach patrol for the latest
information about ocean hazards. Always swim within sight of a
lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
the cold temperatures will linger through Thursday and Thursday
night, before a gradual warmup begins late in the week. Hazardous
boating conditions will be slow to subside beginning Thursday
evening, and remain poor offshore through early Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:31 AM ESTWind Chill AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia30 hr

Nearby

Freeze Warnings in Florida, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.